Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Topeka, KS

March 30, 201423 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 30, 2014, 3:17 AM CDT for 23 counties in Kansas. It took effect at Mar 30, 2014, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2014, 3:17 AM CDT (08:17 UTC)
In effect from
Mar 30, 2014, 11:00 AM CDT
Expired
Mar 30, 2014, 7:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WWUS83 KTOP 300817
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT SUN MAR 30 2014

...WINDY AND DRY CONDITIONS EXPECTED TODAY...

.A SPRING STORM SYSTEM APPROACHES THE AREA TODAY AND BRINGS STRONG
WINDS AND LOW RELATIVE HUMIDITIES. AREA VEGETATION IS STILL DRY
AND CURED. THESE CONDITIONS...AND THE STRONG INCREASE IN WIND
SPEED AND SHIFT IN DIRECTION OF THE WINDS...HAS PROMPTED THE
ISSUANCE OF A RED FLAG WARNING FOR THE AREA.

KSZ008>012-020>024-026-034>040-054>056-058-059-301630-
/O.NEW.KTOP.FW.W.0008.140330T1600Z-140331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
317 AM CDT SUN MAR 30 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITIES AND DRY 
CURED FUELS...FOR ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL 
KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS...LOW RH AND DRY VEGETATION...WHICH IS IN
EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... 
  FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 
  JEFFERSON... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 
  035 DICKINSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER 
  ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE 
  WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...
  FIRE WEATHER ZONE 054 LYON...FIRE WEATHER ZONE 055 OSAGE...
  FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY 
  AND FIRE WEATHER ZONE 059 ANDERSON.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS INCREASE BY 11 AM WITH THE LOWEST RH VALUES IN
  THE AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 24 PERCENT.

* TEMPERATURES...IN THE UPPER 60S.

* IMPACTS...SMOLDERING EMBERS FROM PLANNED BURNS SET YESTERDAY
  WILL BE IN DANGER OF REIGNITING AND QUICKLY BECOMING OUT OF
  CONTROL TODAY...AS WINDS SHIFT AND BECOME STRONG SOUTHERLY BY
  MID TO LATE MORNING. FIRES CAN START QUICKLY...SPREAD FURIOUSLY
  AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS...AND HOLD
  VERY SERIOUS RISKS FOR THOSE INVOLVED IN FIRE SUPPRESSION. ALL
  OUTDOOR BURNING SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
707 
WWUS83 KTOP 301609
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1109 AM CDT SUN MAR 30 2014

...WINDY AND DRY CONDITIONS EXPECTED TODAY...

.A SPRING STORM SYSTEM APPROACHES THE AREA TODAY AND BRINGS
STRONG WINDS AND LOW RELATIVE HUMIDITIES. AREA VEGETATION IS
STILL DRY AND CURED. THESE CONDITIONS...AND THE STRONG INCREASE
IN WIND SPEED AND SHIFT IN DIRECTION OF THE WINDS...HAS PROMPTED
THE ISSUANCE OF A RED FLAG WARNING FOR THE AREA.

KSZ008>012-020>024-026-034>040-054>056-058-059-310000-
/O.CON.KTOP.FW.W.0008.000000T0000Z-140331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1109 AM CDT SUN MAR 30 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS...LOW RELATIVE HUMIDITIES AND DRY CURED FUELS
FOR ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. 

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... 
  FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 
  JEFFERSON... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 
  035 DICKINSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER 
  ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE 
  WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...
  FIRE WEATHER ZONE 054 LYON...FIRE WEATHER ZONE 055 OSAGE...
  FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY 
  AND FIRE WEATHER ZONE 059 ANDERSON.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...THE LOWEST RH VALUES IN THE AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* TEMPERATURES...IN THE UPPER 60S.

* IMPACTS...SMOLDERING EMBERS FROM PLANNED BURNS SET YESTERDAY 
  WILL BE IN DANGER OF REIGNITING AND QUICKLY BECOMING OUT OF 
  CONTROL TODAY...AS WINDS SHIFT AND BECOME STRONG SOUTHERLY BY 
  MID TO LATE MORNING. FIRES CAN START QUICKLY...SPREAD 
  FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY 
  SERIOUS...AND HOLD VERY SERIOUS RISKS FOR THOSE INVOLVED IN 
  FIRE SUPPRESSION. ALL OUTDOOR BURNING SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
622 
WWUS83 KTOP 302047
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT SUN MAR 30 2014

...WINDY AND DRY CONDITIONS EXPECTED AGAIN ON MONDAY...

.AS A STORM SYSTEM MOVES OUT ACROSS THE PLAINS ON MONDAY STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL DEVELOP. AREA VEGETATION
IS STILL DRY AND CURED. THESE CONDITIONS...AND THE STRONG INCREASE
IN WIND SPEED AND SHIFT IN DIRECTION OF THE WINDS...HAS PROMPTED
THE ISSUANCE OF A FIRE WEATHER WATCH FOR PARTS OF NORTH
CENTRAL...EAST CENTRAL AND A PART OF NORTHEAST KANSAS MONDAY.

KSZ021>023-034>038-054-310500-
/O.NEW.KTOP.FW.A.0002.140331T1700Z-140401T0000Z/
/O.CON.KTOP.FW.W.0008.000000T0000Z-140331T0000Z/
CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-
LYON-
347 PM CDT SUN MAR 30 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR PARTS OF NORTH CENTRAL 
AND EAST CENTRAL KANSAS...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR STRONG WINDS...DRY CURED FUELS AND LOW RELATIVE
HUMIDITIES FOR PARTS OF NORTH CENTRAL AND EAST CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FIRE WEATHER
WATCH FOR STRONG WINDS...LOW RELATIVE HUMIDITIES AND DRY CURED FUELS...WHICH
IS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 
  022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE WEATHER 
  ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON...FIRE 
  WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...FIRE 
  WEATHER ZONE 038 WABAUNSEE AND FIRE WEATHER ZONE 054 LYON.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...THE LOWEST RH VALUES IN THE AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE UPPER 60S TO LOWER 70S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS...AND HOLD VERY
  SERIOUS RISKS FOR THOSE INVOLVED IN FIRE SUPPRESSION. ALL
  OUTDOOR BURNING SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

KSZ008>012-020-024-026-039-040-055-056-058-059-310000-
/O.CON.KTOP.FW.W.0008.000000T0000Z-140331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-JACKSON-JEFFERSON-
SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-COFFEY-ANDERSON-
347 PM CDT SUN MAR 30 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS...LOW RELATIVE HUMIDITIES AND DRY CURED FUELS
FOR PARTS OF NORTH CENTRAL AND EAST CENTRAL KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 024 JACKSON...FIRE 
  WEATHER ZONE 026 JEFFERSON...FIRE WEATHER ZONE 039 SHAWNEE...
  FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 055 OSAGE...
  FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY 
  AND FIRE WEATHER ZONE 059 ANDERSON.

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...THE LOWEST RH VALUES FOR THE REST OF THE AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE MID 70S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS...AND HOLD VERY
  SERIOUS RISKS FOR THOSE INVOLVED IN FIRE SUPPRESSION. ALL
  OUTDOOR BURNING SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
658 
WWUS83 KTOP 310004
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT SUN MAR 30 2014

...WINDY AND DRY CONDITIONS EXPECTED AGAIN ON MONDAY...

.AS A STORM SYSTEM MOVES OUT ACROSS THE PLAINS ON MONDAY STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL DEVELOP. THROUGH THE
DAY...WINDS ARE FORECAST TO SHIFT FROM SOUTHWEST TO WEST TO
NORTHWEST. AREA VEGETATION IS STILL DRY AND CURED. THESE
CONDITIONS...AND THE STRONG INCREASE IN WIND SPEED AND SHIFT IN
DIRECTION OF THE WINDS...HAS PROMPTED THE ISSUANCE OF A FIRE
WEATHER WATCH FOR PARTS OF NORTH CENTRAL...EAST CENTRAL AND A PART
OF NORTHEAST KANSAS MONDAY.

KSZ021>023-034>038-054-311200-
/O.EXP.KTOP.FW.W.0008.000000T0000Z-140331T0000Z/
/O.CON.KTOP.FW.A.0002.140331T1700Z-140401T0000Z/
CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-
LYON-
704 PM CDT SUN MAR 30 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR PARTS OF NORTH CENTRAL AND EAST CENTRAL KANSAS...
...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR ALL 
OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 
  022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE WEATHER 
  ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON...FIRE 
  WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...FIRE 
  WEATHER ZONE 038 WABAUNSEE AND FIRE WEATHER ZONE 054 LYON.

* WINDS...WINDS WILL SHIFT FROM THE SOUTHWEST EARLY IN THE
  DAY...TO THE WEST BY NOON...TO THE NORTHWEST BY EARLY EVENING.
  SUSTAINED WIND SPEEDS THROUGH THE DAY WILL RANGE FROM 20 TO 30
  MPH WITH GUSTS UP TO 45 MPH.

* TIMING...RH WILL DECREASE SHARPLY AS THE WINDS SHIFT OUT OF THE
  WEST DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...AND
  WILL REACH A MINIMUM IN THE 3 PM TO 6 PM TIME FRAME.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE MID 60S TO LOWER 70S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS...AND HOLD VERY 
  SERIOUS RISKS FOR THOSE INVOLVED IN FIRE SUPPRESSION. ALL 
  OUTDOOR BURNING SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

KSZ008>012-020-024-026-039-040-055-056-058-059-310115-
/O.EXP.KTOP.FW.W.0008.000000T0000Z-140331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-JACKSON-JEFFERSON-
SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-COFFEY-ANDERSON-
704 PM CDT SUN MAR 30 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FAR 
NORTHERN AND FAR EASTERN KANSAS...

WINDS WILL CONTINUE OUT OF THE SOUTH THROUGH THIS EVENING AT 15 TO
25 MPH WITH OCCASIONAL GUSTS TO 35 MPH. RELATIVE HUMIDITY AROUND
30 PERCENT AT 7 PM WILL INCREASE TO NEARLY 50 PERCENT BY MIDNIGHT.
THERE IS SOME POTENTIAL FOR SOUTH WINDS TO INCREASE ALONG WITH
INCREASING GUSTS AFTER 2 AM...WITH SOME POTENTIAL FOR GUSTS UP TO
40 MPH BEFORE SUNRISE. WHILE RH WILL BE SLIGHTLY HIGHER IN FAR
EASTERN AND FAR NORTHERN KANSAS ON MONDAY...WIND SPEEDS WILL
REMAIN STRONG AND WINDS WILL SHIFT FROM THE SOUTHWEST EARLY...TO
THE WEST BY MID DAY...TO THE NORTHWEST BY MONDAY EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 30, 3:12 AM CDT, 5 minutes earlier.

Area forecast discussion, Mar 30, 3:12 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
312 AM CDT Sun Mar 30 2014

.SHORT TERM...(Today and Tonight)
Issued at 310 AM CDT SUN MAR 30 2014

...Fire weather conditions are the primary concern for the short
term...

As an upper system approaches from the west today and brings a
strong increase in winds through the low levels of the atmosphere.
Radars already indicating 850mb winds at ICT and TOP at 50 and 45kt
respectively.  Concordia already sustained over 20 mph with gusts
near 30 at this hour.  Wind advisory goes in to effect by 11am.
Highs expected to rise quickly into the 70s as mixing deepens.

Speed at which the dewpoints at the surface can rise and amount of
dry air in the column have in part prompted the issuance of a red
flag warning.  Have RH values around 24 percent and this may still
be too high.  With tremendous amount of burning that has occurred
the past few days, and expectation of a significant wind shift and
increase today, have gone ahead with a red flag warning for the
entire area today.

Still may see some elevated showers and possibly some thunder as the
wave approaches overnight. Lapse rates are steep, but moisture
remains limited and thus does the instability. Chances are better
after midnight and toward the east and have adjusted grids as such.
As winds continue into the evening and overnight hours, expect lows
will hold well into the middle 50s for Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 310 AM CDT SUN MAR 30 2014

By Monday morning the mid/upper level trough will have passed
overhead placing the better dynamics and moisture east of the area.
A surface trough and associated dry slot moves into eastern KS
Monday morning. By Monday afternoon a cold front sweeps across the
region as the shortwave lifts to the northeast. Westerly winds will
increase behind the trough with gusts between 30 and 40 mph. Deep
mixing and strong subsidence during the day will result in relative
humidities dropping into the low 20 percent range. This will cause
very high danger across most of the area during the day on Monday.
High temperatures manage the mid 60s to near 70 in east central KS
before frontal passage.

A more significant system begins to dig southeast along the west
coast Tuesday setting up the stage for southwest mid/upper level
flow supplying the region with deep moisture from the Gulf. A warm
front will move northward through the southern plains and into
eastern KS Tuesday night. The models still agree that the warm front
will reach close if not into far southern portions of the forecast
area by Wednesday morning. Strong moisture convergence and elevated
instability north of the warm front will lead to widespread showers
and thunderstorms early Wednesday morning. The increasing
instability and deep layer shear will support the potential for
severe convection on Wednesday afternoon although most likely
elevated depending on where the front sets up.

This is when the models continue to disagree on the evolution of the
mid/upper level system. The ECMWF and GFS have basically switched
solutions regarding the main energy lifting out as a closed low or
open wave. There is slightly better agreement that the mid level low
will track over western KS and into NE, and will lift into the
central plains on Thursday. With the warm front still located in SE
KS thunderstorms will again be possible during the Thursday as
moisture spreads over the front and large scale lift increases ahead
of the shortwave. The ECMWF brings decent instability into the area
while the GFS keeps most of it south of the front. Could not rule
another round of strong elevated thunderstorms Thursday afternoon.
Did not make any major changes to the overall forecast at the end of
the period.

&&

.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1156 PM CDT SAT MAR 29 2014

MVFR visibility is expected to persist with smokey haze in the
area keep vis near 4SM. However, by between 08Z and 11Z, see a
good chance for increasing low level winds to disperse smoke
enough for vis to improve to 6SM or better. Around the same time,
expect a low level jet of 45 to 55 kts to intensify between 700
and 2000 feet AGL so have included LLWS. Surface gusts will
rapidly increase between 13Z and 15Z as the low level jet mixes
to the surface and will probably exceed 40 kts at times on Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from 11 AM this morning to 7 PM CDT this
evening FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

WIND ADVISORY from 11 AM this morning to 7 PM CDT this evening
FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...67
LONG TERM...Sanders
AVIATION...Barjenbruch
Hazardous weather outlook, Mar 29, 7:39 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT SAT MAR 29 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-310045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
739 PM CDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FIRE DANGER WILL BE VERY HIGH ACROSS THE ENTIRE OUTLOOK AREA ON
SUNDAY. WIND GUSTS OVER 45 MPH ARE EXPECTED ACROSS THE AREA
BEGINNING LATE SUNDAY MORNING AND LASTING THROUGH THE EVENING
HOURS.

VERY HIGH FIRE DANGER IS EXPECTED AGAIN MONDAY AFTERNOON AS A COLD
FRONT MOVES THROUGH THE AREA WITH DRIER AIR AND STRONG NORTHWEST
WINDS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. A FEW STORMS MAY BE STRONG TO
SEVERE ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:47 PM CDTFire Weather WatchTOPClay, Dickinson, Geary, Lyon, Morris, Ottawa and 3 more12 hr
Mar 30, 3:54 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more30 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.